Indiana, 2012

Excessive Heat in Indiana, July 18 to 19, 2012

July 18 to 19, 2012 · NWS PAH · 6 events in 6 counties and zones

High temperatures once again climbed over the 100-degree mark after being in the 90's for about ten days. The high at Evansville was 103 on the 18th and 101 on the 19th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High temperatures once again climbed over the 100-degree mark after being in the 90's for about ten days. The high at Evansville was 103 on the 18th and 101 on the 19th. The high of 103 on the 18th broke the daily record by one degree. Overnight lows were in the lower to mid 70's. Accounting for the humidity, heat indices peaked as high as 110 degrees at Evansville on the 19th. A strong and persistent high in the upper levels of the atmosphere remained anchored over the central states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 12:54 AM CST, 9 hours 6 minutes earlier.

Area forecast discussion, Jul 18, 12:54 AM CST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
154 AM CDT WED JUL 18 2012

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 146 AM CDT WED JUL 18 2012

HEAT INDICES APPROACHING 105 TODAY ARE FORECAST AS TEMPS/DEW
POINTS REMAIN HIGH...WITH HIGHEST THREAT APPEARING TO BE ALONG
NORTHERN/EASTERN PORTIONS FA. A DAY SIMILAR TO YESTERDAY IS
ANTICIPATED WITH RESPECT TO CONVECTIVE CHANCES SO ISOLATED/SLGT
CHANCE MENTIONS REMAIN WARRANTED.

ANOTHER HOT/HUMID DAY ON TAP THURSDAY IN ADVANCE OF EVOLVING FRONT
THAT WILL MAKE ITS APPROACH. AT THIS TIME...APPEARS TEMPS/DEW
POINTS WILL REMAIN BELOW ADVISORY THRESHOLDS FOR THURSDAY...BUT
VERY CLOSE/SHOULD BE MONITORED...PARTICULARLY IF FRONT SLOWS UP.
S/B ENOUGH CONVECTION AROUND AHEAD OF APPROACHING FRONT THAT
LEVELS ARE MUTED BELOW HEADLINE THRESHOLDS. FROPA SHOULD MAKE
PASS THU NIGHT-FRIDAY AND EFFECTIVELY END POPS NW-SE ACROSS AREA
BY FRI NIGHT AS DRIER MEAN RELATIVE AIR INVADES THE COLUMN.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 146 AM CDT WED JUL 18 2012

THE LATEST MODEL RUNS HAVE SLOWED THE FRONT A BIT FROM LAST NIGHT
BUT UPPER LEVEL RIDGE IS STILL FORECAST TO RETROGRADE WEST ALLOWING
FOR A SLIGHTLY COOLER AND DRY WEEKEND. ALTHOUGH TEMPS ARE STILL
EXPECTED TO BE 90+ THE LOWER DEW POINTS WILL BRING SOME RELIEF TO
THE HEAT INDICIES ESPECIALLY. THE HIGH SLOWLY TRIES TO BUILD BACK
INTO THE REGION NEXT WEEK BUT MOST OF THE AREA WILL BE IN A NW FLOW
ALLOWING FOR AFTN THUNDERSTORMS AGAIN BY TUESDAY...ESPECIALLY EAST
OF THE MISSISSIPPI RIVER.

AS PREVIOUSLY STATED HIGHS STILL EXPECTED TO BE 90 OR BETTER BUT
LOWS WILL LIKELY DIP INTO THE 60S THIS WEEKEND. EARLY NEXT WEEK WE
BEGIN YET ANOTHER WARM UP WITH A SLOW RETURN TO HIGHER MOISTURE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1121 PM CDT TUE JUL 17 2012

CONVECTIVE HIGH CLOUDS WILL LINGER FOR SEVERAL HOURS TONIGHT.
OTHERWISE LIGHT SSW WINDS. CU AGAIN TOMORROW. AGAIN THE CHANCE OF
CONVECTION IS THERE. TOO MUCH UNCERTAINTY AT THIS TIME TO INCLUDE
IN THE TERMINAL FORECASTS. SSW WINDS GENERALLY AOB 10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM CDT THIS EVENING
     FOR ILZ088-089-092-093.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ILZ075>078-
     080>087.

MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM CDT THIS EVENING
     FOR MOZ086-087-100-107>112-114.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MOZ076.

IN...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KYZ014-018-019.

&&
Hazardous weather outlook, Jul 18, 2:46 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT WED JUL 18 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
346 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 1000 PM FOR THE NORTHERN HALF
OF THE REGION...WHERE THE HEAT INDEX WILL PEAK AROUND 105. THE
SOUTHERN HALF OF THE REGION WILL PEAK AROUND 100. REFER TO THE
ADVISORY PRODUCT AND SPECIAL WEATHER STATEMENT FOR DETAILS.

A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS IS FORECAST
AS WELL. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT...BUT
A STRAY STORM MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST THURSDAY THROUGH FRIDAY. LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREAT...BUT A STRAY STORM MAY
BRIEFLY PULSE UP TO NEAR SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 excessive heat. Local standard time, as filed.

Excessive Heat, Gibson

When
July 18, 10:00 AM CST to July 19, 5:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
July 18, 10:00 AM CST to July 19, 5:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Excessive Heat, Posey

When
July 18, 10:00 AM CST to July 19, 5:00 PM CST
Where
Posey forecast zone
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Excessive Heat, Spencer

When
July 18, 10:00 AM CST to July 19, 5:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Excessive Heat, Vanderburgh

When
July 18, 10:00 AM CST to July 19, 5:00 PM CST
Where
Vanderburgh forecast zone
Reported by
AWOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Excessive Heat, Warrick

When
July 18, 10:00 AM CST to July 19, 5:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393185, 393186, 393187, 393188, 393189, 393190.